Alert archive / New York / Coastal Flood Statements in 2017

Coastal Flood Statement 18, NWS New York, NY

June 24, 2017Nassau County, New York

NWS New York, NY issued this coastal flood statement at Jun 24, 2017, 3:11 PM EDT for Nassau County, New York. It took effect at Jun 24, 2017, 8:00 PM EDT. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Jun 24, 2017, 3:11 PM EDT (19:11 UTC)
In effect from
Jun 24, 2017, 8:00 PM EDT
Expired
Jun 24, 2017, 10:00 PM EDT
In force
2 hr
Issued by
NWS New York, NY

County Nassau County, NY

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.2 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

167 
WHUS41 KOKX 241911
CFWOKX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
311 PM EDT SAT JUN 24 2017

...HIGH SURF AND DANGEROUS RIP CURRENTS INTO EARLY THIS EVENING
FOR THE SUFFOLK OCEAN BEACHES...
...BRIEF LOCALIZED MINOR COASTAL FLOODING THIS EVENING ALONG THE
NASSAU SOUTH SHORE BAYS...

NYZ080-081-250100-
/O.CON.KOKX.SU.Y.0001.000000T0000Z-170625T0100Z/
/O.CON.KOKX.RP.S.0007.000000T0000Z-170625T0100Z/
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
311 PM EDT SAT JUN 24 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

* LOCATIONS...THE SUFFOLK COUNTY OCEAN BEACHES. 

* TIMING...THROUGH EARLY THIS EVENING.

* IMPACTS...DANGEROUS RIP CURRENTS AND LOCALIZED BEACH EROSION.

* RIP CURRENT RISK...HIGH.

* SURF HEIGHT...5 TO 7 FEET.

* LIGHTNING RISK...NONE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN
SANDBARS AND NEAR STRUCTURES SUCH AS GROINS...JETTIES...AND
PIERS. TALK TO LIFEGUARDS AND BEACH OFFICIALS TO LEARN ABOUT ANY
SURF HAZARDS AND HEED THEIR ADVICE. PAY ATTENTION TO FLAGS AND
POSTED SIGNS AND SWIM IN LIFE GUARDED AREAS.

SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT...RELAX AND
FLOAT...AND DO NOT SWIM AGAINST THE CURRENT.  IF ABLE...SWIM IN A
DIRECTION FOLLOWING THE SHORELINE. IF UNABLE TO ESCAPE...FACE THE
SHORE AND CALL OR WAVE FOR HELP.

&&

$$

NYZ179-250200-
/O.NEW.KOKX.CF.S.0018.170625T0000Z-170625T0200Z/
SOUTHERN NASSAU-
311 PM EDT SAT JUN 24 2017

* LOCATIONS...ALONG THE SOUTH SHORE BACK BAYS OF NASSAU COUNTY. 

* TIDAL DEPARTURES...1 TO 1 1/2 FT ABOVE ASTRONOMICAL HIGH TIDE. 

* TIMING...AROUND THE TIMES OF HIGH TIDE THIS EVENING...WHICH ARE
  GENERALLY BETWEEN 8 PM AND 10 PM. 

* IMPACTS...BRIEF AND LOCALIZED MINOR FLOODING OF SOME SHORELINE
  AND WATERFRONT PROPERTIES AROUND THE TIME OF HIGH TIDE.  

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at Jun 24, 1:46 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 24, 1:46 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service New York NY
146 PM EDT Sat Jun 24 2017

.SYNOPSIS...
One cold front has passed east, and a secondary cold front will
pass tonight. High pressure will then build to our southwest
from Sunday into Monday. A cold front will move through later
Monday. High pressure will build toward the Mid Atlantic coast
Tuesday and Wednesday, before moving east on Thursday. Unsettled
will return for the end of the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
After a busy morning, with heavy rain across NYC metro, Long
Island, and far SE CT, skies have become mostly sunny on a
drying post-frontal NW flow. NW winds were gusting as high as 30
mph in/near NYC, and look to do so into this afternoon.

Bumped highs up a little, with lower 90s in urban NE NJ,
mid/upper 80s most elsewhere, and upper 70s/lower 80s out east
along the coast.

Latest beach reports indicate high surf of 5-7 ft and dangerous
rip currents across Suffolk, so a high surf advy and rip current
risk statement have been issued.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
For tonight, a secondary cold front will move across, with winds
becoming more northerly late after its passage. Dry
conditions, light winds and continued mostly clear conditions
will result in radiational cooling. A vast range of lows will be
seen, from upper 50s in rural inland sections to lower 70s in
parts of NYC per NAM MOS guidance.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Dry conditions expected on Sunday as a ridge of high pressure
builds toward the Mid Atlantic coast. Expect high temperatures
to be in the lower/mid 80s on Sunday. A weak surface cold front
will affect the local area Monday afternoon into Tuesday. The
system will not have a great deal of moisture associated with
it, but cooler temperatures aloft may spark a shower or tstm
late Monday into early Tuesday. High temperatures on Monday and
Tuesday are expected to be from the mid 70s to lower 80s.

High pressure continues to build toward the area on Wednesday,
and slowly move offshore on Friday. A few showers are possible
Friday afternoon. High temperatures will start out near 80 on
Wednesday, then slowly increase to mid/upper 80s by Friday.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
A cold front pushes east of the terminals today. High pressure
builds into the region tonight and Sunday.

All the precipitation has ended across the terminals. VFR for
the remainder of the TAF period. Main headline will be the gusty
winds this afternoon. West-Northwest winds will gust to 20-25
kt, with some occasional higher gusts possible until 00z or so.
Winds diminish tonight with many locations becoming light and
variable. Seabreezes are expected to develop Sunday late
morning/afternoon.

.OUTLOOK FOR 18Z SUNDAY THROUGH THURSDAY...
.sUNDAY afternoon-Sunday Night...VFR. Afternoon seabreezes
expected.
.Monday...VFR. Coastal Seabreezes expected.
.Tuesday...VFR. Isolated TSRA north and west of NYC.
.Wednesday...VFR.
.Thursday...VFR.

&&

.MARINE...
Rough ocean conditions expected into tonight, with W-SW near
shore winds gusting to 20 kt. Winds in NYC metro are gusting to
25-30 kt, so also raised SCA for NY Harbor until around sunset.

&&

.HYDROLOGY...
Flooding threat has ended. See Public Information Statement for
area rainfall reports. No further hydrologic impacts expected
through the end of next week attm.

&&

.TIDES/COASTAL FLOODING...
Astronomical tides are running very high, especially during the
evening high tide cycles.

Less than 1 ft of surge is needed during these evening high tide
cycles for minor flooding, and in some cases less then 1/2 ft.
The expected S/SW flow is not favorable for surge, but a
background anomaly will likely be enough for minor coastal
flooding of the most vulnerable coastal locales along the south
shore bays of Western Long Island, along Jamaica Bay, and along
western Long Island Sound during this time.

&&

.EQUIPMENT...
KOKX weather radar will be down for maintenance. The radar
should return to service some time on Mon Jun 26.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk until 9 PM EDT this evening for NYZ080-
     081.
     High Surf Advisory until 9 PM EDT this evening for NYZ080-081.
NJ...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for ANZ338.
     Small Craft Advisory until 2 AM EDT Sunday for ANZ355.
     Small Craft Advisory until 6 AM EDT Sunday for ANZ350-353.

&&

SYNOPSIS...Goodman/PW
NEAR TERM...Goodman
SHORT TERM...PW
LONG TERM...Fig
AVIATION...BC
MARINE...Goodman/PW
HYDROLOGY...Goodman/PW
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Jun 24, 1:26 PM EDT, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
126 PM EDT Sat Jun 24 2017

ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006-103>108-
NYZ067>075-078-079-176>179-251730-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Northern Fairfield-
Northern New Haven-Northern Middlesex-Northern New London-
Southern Fairfield-Southern New Haven-Southern Middlesex-
Southern New London-Western Passaic-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Northern Queens-Northern Nassau-Southern Queens-
Southern Nassau-
126 PM EDT Sat Jun 24 2017

This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut, northeast New Jersey and southeast New York.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ080-081-251730-
Southwestern Suffolk-Southeastern Suffolk-
126 PM EDT Sat Jun 24 2017

...HIGH SURF ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.
   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Local storm report, Jun 24, 9:38 AM EDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
938 AM EDT SAT JUN 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 AM     MARINE TSTM WIND BUOY 44025              40.25N  73.17W
06/24/2017  M49 MPH          ANZ370             NY   BUOY

&&

TM

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 4:01 AM EDTAreal Flood AdvisoryOKXBronx, Kings, Nassau, New York, Queens, Westchester119 min
Jun 24, 5:20 AM EDTSpecial Weather StatementOKXBronx, Kings, New York, Queens, Richmond40 min
Jun 24, 6:00 AM EDTAreal Flood AdvisoryOKXBronx, Kings, New York, Queens, Richmond, Westchester2 hr
Jun 24, 6:43 AM EDTSpecial Marine WarningOKX62 min
Jun 24, 6:48 AM EDTSpecial Marine WarningOKX42 min
Jun 24, 6:52 AM EDTSpecial Weather StatementOKXBronx, Kings, Nassau, Queens53 min
Jun 24, 7:19 AM EDTAreal Flood AdvisoryOKXKings, Nassau, Queens, Suffolk116 min
Jun 24, 8:15 AM EDTSpecial Marine WarningOKX60 min
Jun 24, 8:35 AM EDTAreal Flood AdvisoryOKXNassau, Suffolk3 hr
Jun 24, 9:22 AM EDTSpecial Marine WarningOKX38 min
Jun 24, 12:00 PM EDTRip Current StatementOKXSuffolk9 hr
Jun 24, 12:00 PM EDTHigh Surf AdvisoryOKXSuffolk9 hr
Jun 24, 7:37 PM EDTSmall Craft Advisory for Hazardous SeasOKX14 hr

Nearby

Coastal Flood Statements in New York, 2017Every coastal flood statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.